Alert archive / Tennessee / Flash Flood Watches in 2021

Flash Flood Watch 5, NWS Morristown, TN

June 11, 202120 counties in Tennessee; 7 counties in Virginia

NWS Morristown, TN issued this flash flood watch at Jun 11, 2021, 3:58 AM EDT for 20 counties in Tennessee; 7 counties in Virginia. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2021, 3:58 AM EDT (07:58 UTC)
Expired
Jun 11, 2021, 9:58 PM EDT
In force
18 hr
Issued by
NWS Morristown, TN
Flood severity
None
All 27 counties

Anderson County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Scott County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 38 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.0 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WGUS64 KMRX 110758
FFAMRX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Morristown TN
358 AM EDT Fri Jun 11 2021

TNZ013>018-037>047-070-VAZ001-002-005-006-008-111600-
/O.NEW.KMRX.FF.A.0005.210611T0758Z-210612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson-Union-
Grainger-Hamblen-Northwest Cocke-Cocke Smoky Mountains-Northwest
Greene-Southeast Greene-Washington-Unicoi-Northwest Carter-
Southeast Carter-Jefferson-Lee-Wise-Scott-Russell-Washington-
Including the cities of Paulette, White Pine, Russellville, La
Follette, Clairfield, Dye, Dandridge, Howard Quarter, Bybee,
Springdale, Unicoi, Evanston, Doeville, Morristown, Bristol TN,
Castlewood, Strawberry Plains, Norton, Trade, Shady Valley,
Honaker, Elizabethton, Fincastle, Chestnut Hill, Bristol VA,
Maynardville, Norris Lake, Luttrell, Mountain City, Greeneville,
Bean Station, Rosedale, Hartford, Big Stone Gap, Mooresburg,
Lebanon, Neva, Treadway, Harrogate-Shawanee, Hiltons, Benhams,
Wise, Abingdon, Cedar Creek, Pardee, Erwin, Royal Blue, Arthur,
Newport, Appalachia, Sharps Chapel, Kyles Ford, Lone Mountain,
Laurel Bloomery, Hampton, Johnson City, Jefferson City, Rose
Hill, Limestone Cove, Jellico, Alpha, Kingsport, Sandlick,
Sneedville, Caryville, Elk Valley, White Oak, South Holston Dam,
Hansonville, and Coeburn
358 AM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT...

The National Weather Service in Morristown has issued a

* Flash Flood Watch for Portions of east Tennessee, including the 
  following areas, Campbell, Claiborne, Cocke Smoky Mountains, 
  Grainger, Hamblen, Hancock, Hawkins, Jefferson, Johnson, Northwest 
  Carter, Northwest Cocke, Northwest Greene, Southeast Carter, 
  Southeast Greene, Sullivan, Unicoi, Union and Washington. Portions 
  of southwest Virginia, including the following areas, Lee, 
  Russell, Scott, Washington and Wise.

* Through this evening.

* Showers and thunderstorms will increase across the area today. 
  These storms will be capable of producing heavy rain very quickly 
  and will be slow moving. With grounds already saturated from 
  rainfall over the past several days, any additional heavy rain 
  could cause river rises or flash flooding.

* Rainfall amounts of 1 to 3 inches will be possible with storms 
  today. The ground is already saturated from recent rain, and 
  additional heavy rainfall will cause excess runoff and localized 
  flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

19
3 follow-up statements
183 
WGUS64 KMRX 111340
FFAMRX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Morristown TN
940 AM EDT Fri Jun 11 2021

TNZ012-036-069-071>074-112200-
/O.EXA.KMRX.FF.A.0005.000000T0000Z-210612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scott-Anderson-Knox-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-
Including the cities of Big South Fork National, Oneida, 
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Oak Ridge,
Clinton, Bearden, Knoxville, Lake Forest, Happy Valley, 
Maryville, Alcoa, Cades Cove, Harrisburg, Kodak, McMahan, 
Sevierville, Seymour, Pigeon Forge, Elkmont, and Gatlinburg
940 AM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Morristown has expanded the

* Flash Flood Watch to include a portion of east Tennessee, 
  including the following areas, Anderson, Blount Smoky 
  Mountains, Knox, North Sevier, Northwest Blount, Scott, and 
  Sevier Smoky Mountains. 

* Through this evening

* Showers and thunderstorms will increase across the area today. 
  These storms will be capable of producing heavy rain very 
  quickly and will be slow moving. With grounds already 
  saturated from rainfall over the past several days, any 
  additional heavy rain could cause river rises or flash 
  flooding. 

* Rainfall amounts of 1 to 3 inches will be possible with storms 
  today. The ground is already saturated from recent rain, and 
  additional heavy rainfall will cause excess runoff and 
  localized flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

TNZ013>018-037>047-070-VAZ001-002-005-006-008-112200-
/O.CON.KMRX.FF.A.0005.000000T0000Z-210612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson-Union-
Grainger-Hamblen-Northwest Cocke-Cocke Smoky Mountains-
Northwest Greene-Southeast Greene-Washington-Unicoi-
Northwest Carter-Southeast Carter-Jefferson-Lee-Wise-Scott-
Russell-
Including the cities of Fincastle, La Follette, Elk Valley, 
Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, 
Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, 
Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, 
Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, 
Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, 
Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, 
Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, 
Newport, Hartford, Greeneville, Cedar Creek, Johnson City, Erwin,
Unicoi, Limestone Cove, Elizabethton, Hampton, Jefferson City, 
Strawberry Plains, Chestnut Hill, Dandridge, White Pine, 
Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, 
Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, 
Rosedale, Benhams, Bristol VA, and Abingdon
940 AM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of east Tennessee and southwest Virginia, including 
  the following areas, in east Tennessee, Campbell, Claiborne, 
  Cocke Smoky Mountains, Grainger, Hamblen, Hancock, Hawkins, 
  Jefferson, Johnson, Northwest Carter, Northwest Cocke, 
  Northwest Greene, Southeast Carter, Southeast Greene, 
  Sullivan, Unicoi, Union, and Washington. In southwest 
  Virginia, Lee, Russell, Scott, Washington, and Wise. 

* Through this evening

* Showers and thunderstorms will increase across the area today. 
  These storms will be capable of producing heavy rain very 
  quickly and will be slow moving. With grounds already 
  saturated from rainfall over the past several days, any 
  additional heavy rain could cause river rises or flash 
  flooding. 

* Rainfall amounts of 1 to 3 inches will be possible with storms 
  today. The ground is already saturated from recent rain, and 
  additional heavy rainfall will cause excess runoff and 
  localized flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
452 
WGUS64 KMRX 111927
FFAMRX

Flood Watch
National Weather Service Morristown TN
327 PM EDT Fri Jun 11 2021

TNZ012>018-036>047-069>074-VAZ001-002-005-006-008-120330-
/O.CON.KMRX.FF.A.0005.000000T0000Z-210612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson-
Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Knox-
Jefferson-Northwest Blount-Blount Smoky Mountains-North Sevier-
Sevier Smoky Mountains-Lee-Wise-Russell-
Including the cities of Big South Fork National, Oneida, 
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville, 
Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, 
Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, 
Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, 
Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Oak Ridge, Clinton, 
Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, 
Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, 
Newport, Hartford, Greeneville, Cedar Creek, Johnson City, Erwin,
Unicoi, Limestone Cove, Elizabethton, Hampton, Bearden, 
Knoxville, Lake Forest, Jefferson City, Strawberry Plains, 
Chestnut Hill, Dandridge, White Pine, Happy Valley, Maryville, 
Alcoa, Cades Cove, Harrisburg, Kodak, McMahan, Sevierville, 
Seymour, Pigeon Forge, Elkmont, Gatlinburg, Big Stone Gap, 
Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, 
Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA,
and Abingdon
327 PM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

The Flash Flood Watch continues for

* Portions of east Tennessee and southwest Virginia, including 
  the following areas, in east Tennessee, Anderson, Blount Smoky 
  Mountains, Campbell, Claiborne, Cocke Smoky Mountains, 
  Grainger, Hamblen, Hancock, Hawkins, Jefferson, Johnson, Knox, 
  North Sevier, Northwest Blount, Northwest Carter, Northwest 
  Cocke, Northwest Greene, Scott, Sevier Smoky Mountains, 
  Southeast Carter, Southeast Greene, Sullivan, Unicoi, Union, 
  and Washington. In southwest Virginia, Lee, Russell, Scott, 
  Washington, and Wise. 

* Until midnight EDT tonight

* Showers and thunderstorms will continue across the area today. 
  These storms will be capable of producing heavy rain very 
  quickly and will be slow moving. With grounds already saturated 
  from rainfall over the past several days, any additional heavy 
  rain could cause river rises or flash flooding. 

* Rainfall amounts of 1 to 3 inches will be possible with storms 
  today. The ground is already saturated from recent rain, and 
  additional heavy rainfall will cause excess runoff and 
  localized flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
371 
WGUS64 KMRX 120158
FFAMRX

Flood Watch
National Weather Service Morristown TN
958 PM EDT Fri Jun 11 2021

TNZ012>018-036>047-069>074-VAZ001-002-005-006-008-120300-
/O.CAN.KMRX.FF.A.0005.000000T0000Z-210612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Johnson-
Anderson-Union-Grainger-Hamblen-Northwest Cocke-Cocke Smoky
Mountains-Northwest Greene-Southeast Greene-Washington-Unicoi-
Northwest Carter-Southeast Carter-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-Lee-
Wise-Scott-Russell-Washington-
Including the cities of Paulette, White Pine, Howard Quarter, Big
Stone Gap, Appalachia, Morristown, Shady Valley, Elizabethton,
Hiltons, Cades Cove, Norris Lake, Greeneville, Dye,
Harrogate-Shawanee, Oneida, Erwin, Dandridge, Newport, Kyles
Ford, Happy Valley, Laurel Bloomery, Kingsport, Pardee, Elk
Valley, White Oak, Clairfield, Knoxville, Evanston, Pigeon Forge,
Strawberry Plains, Norton, Fincastle, Mountain City, Sandlick,
Alcoa, Arthur, Clinton, Limestone Cove, Rose Hill, Jellico,
Trade, Sneedville, Neva, Sharps Chapel, Russellville, Bristol VA,
Bybee, Gatlinburg, Bristol TN, Elkmont, Chestnut Hill, Johnson
City, Seymour, Norma, Bean Station, Big South Fork National,
Maryville, Abingdon, Lake Forest, Rosedale, Honaker, Elgin,
Lebanon, Oak Ridge, Caryville, South Holston Dam, Hansonville,
Slick Rock, La Follette, Springdale, Doeville, Maynardville,
Huntsville, Luttrell, Harrisburg, Hartford, Mooresburg, Alpha,
Treadway, Smokey Junction, Wise, McMahan, Cedar Creek, Unicoi,
Castlewood, Kodak, Lone Mountain, Sevierville, Hampton, Jefferson
City, Royal Blue, Bearden, Benhams, and Coeburn
958 PM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Portions of east Tennessee, including the 
following areas, Anderson, Blount Smoky Mountains, Campbell, 
Claiborne, Cocke Smoky Mountains, Grainger, Hamblen, Hancock, 
Hawkins, Jefferson, Johnson, Knox, North Sevier, Northwest Blount, 
Northwest Carter, Northwest Cocke, Northwest Greene, Scott, Sevier 
Smoky Mountains, Southeast Carter, Southeast Greene, Sullivan, 
Unicoi, Union and Washington. Portions of southwest Virginia, 
including the following areas, Lee, Russell, Scott, Washington and 
Wise. has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

SR

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood watch went out at Jun 11, 2:07 AM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 11, 2:07 AM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
207 AM EDT Fri Jun 11 2021

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

No change from previous forecast. Widely scattered showers and a
few isolated storms will continue through the night. POPs start
creeping upward later tonight as an upper trough dives in from the
northwest. POPs will continue to climb toward sunrise. The only
changes to grids were to adjust hourly temps to match up with
latest obs.

SR

&&

.AVIATION...
06Z TAF DISCUSSION.

Isolated showers will continue through the overnight hours, but
coverage is expected to remain pretty limited. We could see some
fog overnight, but hopefully clouds will keep the densest fog
away. Better coverage of storms will occur during the daytime
hours. Went with PROB30 groups during the time of highest coverage
around an airport. But the threat for a storm hitting an airport
will exist most of the day today, but didn't want to make the TAFs
too long. Coverage of storms will decrease after the sun sets
today.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             84  71  90  70  90 /  60  50  30  10  20
Knoxville McGhee Tyson Airport, TN  82  69  86  68  87 /  70  50  40  20  20
Oak Ridge, TN                       82  69  87  68  87 /  70  50  30  10  20
Tri Cities Airport, TN              80  67  83  64  84 /  70  60  60  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 10, 3:08 PM EDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
308 PM EDT Thu Jun 10 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
308 PM EDT Thu Jun 10 2021 /208 PM CDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Scattered thunderstorms will produce locally heavy rainfall that
could cause isolated flash flooding through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Greater coverage of thunderstorms is expected Friday afternoon and
evening which could cause localized flash flooding. The greatest
potential for flash flooding will be north of Interstate 40.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:01 AM EDTAreal Flood AdvisoryMRXCampbell3 hr
Jun 11, 12:56 PM EDTAreal Flood AdvisoryMRXCarter, Sullivan, Washington4 hr
Jun 11, 1:55 PM EDTAreal Flood AdvisoryMRXAnderson, Morgan, Roane3 hr
Jun 11, 3:22 PM EDTAreal Flood AdvisoryMRXGreene, Washington3 hr
Jun 11, 4:31 PM EDTAreal Flood AdvisoryMRXAnderson, Loudon, Morgan, Roane3 hr
Jun 11, 7:06 PM EDTSpecial Weather StatementMRXLoudon39 min
Jun 11, 1:23 PM EDTAreal Flood AdvisoryMRXWashington3 hr
Jun 11, 1:49 PM EDTAreal Flood AdvisoryMRXLee3 hr
Jun 11, 2:50 PM EDTAreal Flood AdvisoryMRXRussell, Washington3 hr

Nearby

Flash Flood Watches in Tennessee, 2021Flash Flood Watches in Virginia, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.